The gradient instability in Gaussian sporadic E-layers

Atkinson K.R. (1973) The gradient instability in Gaussian sporadic E-layers. Journal of Atmospheric and Terrestrial Physics, 35 3: 469-477. doi:10.1016/0021-9169(73)90037-8

Author Atkinson K.R.
Title The gradient instability in Gaussian sporadic E-layers
Journal name Journal of Atmospheric and Terrestrial Physics
ISSN 0021-9169
Publication date 1973-01-01
Sub-type Article (original research)
DOI 10.1016/0021-9169(73)90037-8
Open Access Status Not yet assessed
Volume 35
Issue 3
Start page 469
End page 477
Total pages 9
Language eng
Subject 1902 Film, Television and Digital Media
1908 Geophysics
Abstract The stability of ionospheric layers is investigated. A bounded layer, represented mathematically by a Gaussian layer plus background, is adopted as a model ionization density. Such a model is a good representation of the ionospheric situation and allows an unambiguous interpretation of positive growths of the instability. The electron and ion flow equations and the continuity equations are used to represent low-frequency, macroscopic variations in plasma density and electric potential. The differential equation developed is asymptotically expanded in terms of a parameter. The first-order solutions obtained are then used to derive a dispersion equation for the complex eigenfrequency. Calculations show that the imaginary part leads to positive growths, indicating that instabilities could arise in equatorial and mid-temperate sporadic E-layers.
Q-Index Code C1
Institutional Status Unknown

Document type: Journal Article
Sub-type: Article (original research)
Collection: Scopus Import - Archived
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 2 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 2 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 13 Sep 2016, 10:46:46 EST by System User